Maryland, 2009

High Wind in Maryland, February 12, 2009

February 12, 2009 · NWS LWX · 11 events in 11 counties and zones

A strong area of low pressure intensified off the New England coast on the 12th. A strong pressure gradient between this low and high pressure over the Ohio Valley resulted in high winds across Maryland on the 12th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong area of low pressure intensified off the New England coast on the 12th. A strong pressure gradient between this low and high pressure over the Ohio Valley resulted in high winds across Maryland on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 11, 10:58 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Feb 11, 10:58 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1058 PM EST WED FEB 11 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION
TONIGHT...BRINGING GUSTY SHOWERS TO THE AREA. A FEW THUNDERSTORMS
WILL BE POSSIBLE TOO...ESPECIALLY WEST FO THE BLUE RIDGE. STRONG
GUSTY WINDS CAN BE EXPECTED BEHIND THE FRONT LATER TONIGHT INTO
THURSDAY. HIGH PRESSURE BUILDS IN FOR THE END OF THE WEEK...THEN
LOW PRESSURE MAY BRING SOME PRECIPITATION THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATE...
SEVERE THUNDERSTORM WATCH 21 CANX. SEE WBCWCNLWX FOR FURTHER DETAILS.

PREV DISC...
IN WAKE OF CDFNT COME THE GRADIENT WND...AND AOA 50 KT AVBL IN
MIXED LYR...SPCLY ACRS RDGS. WL CONVERT HIGH WND WATCH TO A
WRNG...AND ADD THE CATOCTINS /LOUDOUN AND FREDERICK MD/ WHICH WL
BE CLSR TO IMPRESSIVE RISE/FALL COUPLET. ELSW...WL ADD WND ADVY
FOR 40-45 KT GUSTS...AVBL IN MIXED LYR PER BUFKIT.

ALSO OF CONCERN WL BE CAA ACRS UPSLP RGNS. H8 TEMPS DROP BLO 0C BY
MIDNGT. SFC-H9 LINGERS A BIT BHD THAT. THERE/S HUGE QPF VARIABILITY
BTWN GFS /0.10/ AND NAM /0.60/ ARND NW CRNR OF CWFA. ALTHO 2M TEMPS
ABV FRZG...SUSPECT ENUF RESIDUAL MSTR TO INITIATE SHSN. WL BE
RAISING WINTER WX ADVY FOR THREAT OF AN INCH OR TWO.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
DAY WL BE DOMINATED BY NW FLOW...AS LOPRES CONTS TO DPN AS IT MAKES
IT TO THE GULF OF ME. THE P-GRAD REMAINS PACKED...AND 40-50 KT
REMAINS AVBL IN MIXED LYR FLOW. WND HEADLINES WL BE IN PLACE THRUT
DAY...ALTHO SPDS WL BEGIN TO DIMINISH BY DAYS END.

OUT WEST...INVSN HGTS CRASH AS TEMPS CONT TO FALL. THERE WL BE A
NARROW WINDOW OF OPPORTUNITY FOR SHSN BEFORE FLOW JUST WONT BE
CONDUCIVE ANYMORE. AS MNTND IN NEAR TERM...TTLS FOR THIS ROUND
LIKELY JUST ABV ADVY CRITERIA. IT MAY FALL SHORT...BUT FEEL ITS
WORTH THE EFFORT.

OTRW...SKIES WL PRBLY START OUT MOCLR...AS DWNSLP WUD HV ALREADY
SCOUR OUT CLDCVR. THE DWNSLP WL DOMINATE THRUT DAY...FOR MOSUN-SUNNY
SKIES. WND SPDS AND DRYING WL LEAD TO FIRE WX CONCERNS. PLS REFER TO
FIRE WX SECTION BLO.

WLY BLO WL LEAD TO BATTLE BTWN COMPRESSIONAL WARMING AND WK CAA. DO
LIKE THE IDEA OF MILD MAXT TMRW...BUT MAV SEEMS JUST A BIT TOO MILD.
HV LEANED ON THE COOLER SIDE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
THE LOW PUSHES FURTHER NE THURSDAY NIGHT...STRONG WINDS SLOWLY EASE
THROUGH THURSDAY NIGHT WITH A SHALLOW INVERSION /SFC DECOUPLING/
DEVELOPING OVER VALLEYS AND FLAT LANDS EAST OF THE BLUE RIDGE WHERE
WINDS/GUSTS WILL DECREASE BELOW WIND ADVISORY CRITERIA. CURRENT
THINKING IS THAT THE HIGH WIND WARNING...NPWLWX...COULD BE REPLACED
WITH A WIND ADVISORY /GUSTS OVER 40 KT/ BEFORE MIDNIGHT FRIDAY WITH
ADVISORY CONDITIONS THROUGH MIDDAY FRIDAY FOR RIDGETOPS ABOVE THE
INVERSION /ABOUT 1 KFT ABOVE FLAT SFC/. BOUNDARY LAYER INVERSION
WEST OF THE ALLEGHENY FRONT QUICKLY CRASHES THURSDAY EVENING...THUS
REDUCED UPSLOPE SNOW POPS TO ONLY SLIGHT CHANCE ENDING THURSDAY
NIGHT.

NW WINDS MIX DOWN AGAIN DURING THE DAY FRIDAY ACROSS THE AREA WITH
MORNING GUSTS POSSIBLY TO 35 KT /BELOW ADVISORY CRITERIA/ ACROSS THE
AREA BEFORE DECREASING THROUGH FRIDAY AFTERNOON. CONTINUED NW FLOW
/CAA/ MAKES FRIDAY MOSTLY CLEAR AGAIN EAST OF THE ALLEGHENY FRONT
THOUGH COOLER THAN THURSDAY /STILL FIVE DEGREES OR SO ABOVE NORMAL
FRIDAY/.

THE NEXT SHORTWAVE IN THE NEARLY ZONAL SOUTHERN STREAM FLOW EJECTS
TOMORROW NIGHT WITH A LOW LEVEL LOW CROSSING THE SOUTH CENTRAL GREAT
PLAINS FRIDAY AND INTO THE OHIO VALLEY BY SATURDAY MORNING.
HOWEVER...BOTH GFS AND ECM REDUCE THIS FEATURE IN FAVOR OF A COASTAL
LOW OFF CAPE HATTERAS BY THE TIME THE WAVE REACHES THE EASTERN
SEABOARD LATER SATURDAY. FOR THE MID ATLANTIC OVERRUNNING MOISTURE
LEADS TO AREA OF LIGHT PRECIP FROM THE SW ENTERING OUR AREA SATURDAY
MORNING. DUE TO TIMING OF PRECIP THERE WILL BE P-TYPE ISSUES WITH
THE DIURNAL /FROZEN MORE MORNING AND EVENING...LIQUID MORE DURING
DAYLIGHT HOURS/. WENT WITH RAIN OR SNOW OR MIX BETWEEN THE TWO. CHO
GFS BUFR SOUNDINGS SUGGESTING A WARM NOSE WHICH WOULD REDUCE THE
LIKLIHOOD OF PURE SNOW. MOST IMPORTANT POINT REGARDING THIS EARLY
WEEKEND EVENT IS LIGHT PRECIP.

AFTER THE WAVE PUSHES OFF THE EASTERN SEABOARD...GFS/ECM BOTH
CONTINUE ZONAL 300 MB SOUTHERN STREAM FLOW ACROSS THE SOUTHERN US
WITH A BROAD RIDGE OVER THE WEST DURING THE WEEKEND ADVECTING ACROSS
THE EASTERN US INTO EARLY NEXT WEEK. THIS BROAD RIDGE/TROUGH PATTERN
RESULTS IN SURFACE HIGH PRESSURE BUILDING IN THE FROM THE NORTH
CENTRAL PLAINS MONDAY INTO TUESDAY FOLLOWED BY A SHORT WAVE WITH A
DEVELOPING SURFACE LOW REACHING THE EAST COAST BY MID TO LATE NEXT
WEEK. DESPITE BOTH MODELS SUGGESTING THIS PATTERN...UNCERTAINTY
EXISTS IN TRACK AND INTENSITY OF THESE FEATURES. USED HPC GUIDANCE
AS A START WITH LOW CHANCES OF RAIN/SNOW ENDING ON SUNDAY EXCEPT FOR
UPSLOPE SNOW THAT CONTINUES THROUGH MONDAY. DOWNSLOPING MONDAY AND
TUESDAY LEADS TO MOSTLY SUNNY /IF NOT SUNNY/ CONDITIONS EAST OF THE
MOUNTAINS. PRECIP WOULD ENTER THE FORECAST AGAIN ON WEDNESDAY.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
A COLD FRONT WILL CONTINUE TO DRUGE ACROSS THE REGION INTO THE
EARLY MRNG HRS. THE TSTM ACTIVITY MOVING OFF THE ATLC COAST AFT
MIDNIGHT. BEHIND CFP...STRONG WLY FLOW CONTS THRU REST OF VALID
PD..SUSTAINED 20-25 KT AND GUSTS 40-50 KT. THAT WL HV AN IMPACT
/CROSS WINDS/ FOR N-S RUNWAY OPS.

HIGHEST WINDS END THURSDAY NIGHT AS THE LOW PRESSURE SYSTEM
CROSSES NOVA SCOTIA AND A SHALLOW INVERSION SET UP. NW WINDS WILL
AGAIN BE A FACTOR DURING THE DAY FRIDAY WITH GUSTS IN THE 25 TO 30
KT RANGE... ESPECIALLY IN THE MORNING. OTW...VFR CONDITIONS
THROUGH FRIDAY NIGHT UNDER HIGH PRESSURE. SUBVFR CONDITIONS
POSSIBLE SATURDAY INTO SATURDAY NIGHT WITH LIGHT PRECIPITATION.
TEMPERATURES COLD ENOUGH FOR POTENTIAL P-TYPE ISSUES...MORE
DETAILS IN FUTURE FORECASTS WITH NEWER GUIDANCE.

&&

.MARINE...
CFP NEAR 06Z WL LEAD TO BRIEF SHRA W/ GUSTY WNDS AT THE
LEAST...AND MAYBE A RUMBLE OF TSRA. GLW ALREADY UP FOR GRADIENT
WND...AND SMW/S MAY BE REQD FOR CONVECTIVE THREAT.

GLW CONTS THRU TMRW AS WLY FLOW CONTS...AND MOMENTUM TRANSFER
SUGGESTS 40 KT WNDS WELL W/IN REACH.

WLY GUSTS TO EASE BELOW GALE FORCE THURSDAY NIGHT AS THE LOW
PRESSURE SYSTEM LIFTS INTO CANADA AND A SHALLOW INVERSION SETS UP
WITH SCA CONDITIONS THROUGH FRIDAY /POSSIBLE GALE IN THE MORNING/ AS
WINDS MIX BACK DOWN. WINDS SHIFT TO SLY ON SATURDAY AHEAD OF A
DISTURBANCE WITH LIGHT PRECIPITATION...MOSTLY LIKELY RAIN OVER
WATERS INTO SATURDAY NIGHT. A COASTAL LOW DEVELOPS OVER HATTERAS
SATURDAY NIGHT WITH POSSIBLE NLY WINDS DEPENDING ON HOW STRONG IT
GETS BEFORE PUSHING EWRD OFF THE COAST. HIGH PRESSURE BUILDS IN FOR
THE EARLY PART OF NEXT WEEK.

&&

.FIRE WEATHER...
AFTER COORDINATING WITH VA/MD/WV STATE FIRE OFFICIALS AND
SURROUNDING WFOS...POSTED A FIRE WX WATCH FOR DC...MD EXCLUDING
ALLEGANY AND HARFORD COUNTIES...AND MUCH OF N VA/E WV PANHANDLE
FROM 15Z TO 00Z THU. ONCE THE COLD FRONT MOVES THRU THE REGION
TONIGHT...STRONG NW FLOW DOWNSLOPING WINDS FROM THE MTS WILL BRING
DRY AIR INTO THE REGION. WITH VERY STRONG WINDS 20 MPH OR GREATER
AND RH VALUES APPROACHING 30 PERCENT DURING THE DAY FRI...FIRE
POTENTIAL WILL BE HIGH DESPITE RELATIVELY MODEST FUEL MOISTURE
VALUES. FUTURE SHIFTS WILL DECIDE ON UPGRADING TO RED FLAG
WARNINGS TOMORROW IF CONDITIONS CONTINUE TO WARRANT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FIRE WEATHER WATCH FROM 10 AM EST THURSDAY THROUGH THURSDAY
     EVENING FOR DCZ001.
     WIND ADVISORY FROM 2 AM THURSDAY TO MIDNIGHT EST THURSDAY
     NIGHT FOR DCZ001.
MD...FIRE WEATHER WATCH FROM 10 AM EST THURSDAY THROUGH THURSDAY
     EVENING FOR MDZ003>006-009>011-013-014-016>018.
     WIND ADVISORY FROM 2 AM THURSDAY TO MIDNIGHT EST THURSDAY
     NIGHT FOR MDZ005>007-009>011-013-014-016>018.
     HIGH WIND WARNING UNTIL MIDNIGHT EST THURSDAY NIGHT FOR MDZ003-
     501-502.
     HIGH WIND WARNING FROM 2 AM THURSDAY TO MIDNIGHT EST THURSDAY
     NIGHT FOR MDZ004.
     WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM EST THURSDAY FOR
     MDZ501.
VA...FIRE WEATHER WATCH FROM 10 AM EST THURSDAY THROUGH THURSDAY
     EVENING FOR VAZ027>031-036>042-050>057.
     WIND ADVISORY FROM 2 AM THURSDAY TO MIDNIGHT EST THURSDAY
     NIGHT FOR VAZ036>041-050>057.
     HIGH WIND WARNING UNTIL MIDNIGHT EST THURSDAY NIGHT FOR VAZ021-
     025>031.
     HIGH WIND WARNING FROM 2 AM THURSDAY TO MIDNIGHT EST THURSDAY
     NIGHT FOR VAZ042.
WV...FIRE WEATHER WATCH FROM 10 AM EST THURSDAY THROUGH THURSDAY
     EVENING FOR WVZ051>053.
     HIGH WIND WARNING UNTIL MIDNIGHT EST THURSDAY NIGHT FOR
     WVZ050>055-501>504.
     WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM EST THURSDAY FOR
     WVZ054-501-503.
MARINE...GALE WARNING UNTIL MIDNIGHT EST THURSDAY NIGHT FOR ANZ530>537.

&&

UPDATE...GMS
PREV DISC...HTS/BAJ
Hazardous weather outlook, Feb 11, 11:03 PM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1103 PM EST WED FEB 11 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1103 PM EST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY OVERNIGHT.

A WIND ADVISORY HAS BEEN ISSUED STARTING AT 2 AM FOR STRONG GUSTY
WINDS BEHIND THE FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WIND ADVISORY WILL CONTINUE THROUGH MIDNIGHT THURSDAY NIGHT.

IN ADDITION...DUE TO LOW RELATIVE HUMIDITIES AND GUSTY WINDS A
FIRE WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY FOR MOST OF THE
AREA.

A GALE WARNING CONTINUES ACROSS THE WATERS THROUGH THURSDAY
EVENING.

A DISTURBANCE WILL TRACK ACROSS THE REGION THIS WEEKEND...BRINGING
THE POTENTIAL FOR WINTRY PRECIPITATION TO THE AREA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. REPORTS OF WIND GUSTS OR WIND DAMAGE
WOULD BE GREATLY APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-121500-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1103 PM EST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED FOR STRONG GUSTY WINDS UP TO
60 MPH BEHIND THE FRONTAL PASSAGE STARTING LATER THIS EVENING. THE
WARNING IS IN EFFECT FOR AREAS WEST OF THE BLUE RIDGE IN
VIRGINIA...AS WELL AS LOUDOUN COUNTY...THE EASTERN PANHANDLE OF
WEST VIRGINIA...AND WESTERN MARYLAND INCLUDING FREDERICK COUNTY. A
WIND ADVISORY IS IN EFFECT FOR AREAS EAST OF THIS FOR WINDS
GUSTING UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH WARNING AND WIND ADVISORY WILL CONTINUE THROUGH MIDNIGHT
THURSDAY NIGHT.

IN ADDITION...DUE TO LOW RELATIVE HUMIDITIES AND GUSTY
WINDS A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY FOR MUCH
OF THE AREA.

THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH 4 PM FOR THE
FAVORED UPSLOPE AREAS OF THE ALLEGHENY AND POTOMAC HIGHLANDS.

A DISTURBANCE WILL TRACK ACROSS THE REGION THIS WEEKEND...BRINGING
THE POTENTIAL FOR WINTRY PRECIPITATION TO THE AREA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. REPORTS OF SNOW...WIND GUSTS...OR
WIND DAMAGE WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Feb 11, 9:27 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     STANARDSVILLE           38.30N 78.44W
02/11/2009  M60.00 MPH       GREENE             VA   TRAINED SPOTTER

&&

LEE
Local storm report, Feb 11, 9:39 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
939 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     BOYCE                   39.09N 78.06W
02/11/2009                   CLARKE             VA   TRAINED SPOTTER

            TREES DOWN ON POWER LINES.

&&

LEE
Special weather statement, Feb 11, 10:13 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1013 PM EST WED FEB 11 2009

MDZ016>018-VAZ057-120430-
CALVERT MD-KING GEORGE VA-CHARLES MD-ST. MARYS MD-
1013 PM EST WED FEB 11 2009

...STRONG THUNDERSTORMS TO AFFECT CALVERT...KING GEORGE...CHARLES AND
ST. MARYS COUNTIES...

AT 1013 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF INDIAN HEAD TO 5 MILES WEST
OF NANJEMOY TO 6 MILES WEST OF SEALSTON...MOVING EAST AT 50 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
PISGAH...POTOMAC HEIGHTS...WELCOME...BRYANS ROAD...JERSEY...SAINT
CHARLES...POMFRET...PORT TOBACCO VILLAGE...SHILOH AND ROLLINS FORK.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS LINE OF HEAVY
SHOWERS AND ISOLATED THUNDERSTORMS.

SMZ
Local storm report, Feb 11, 10:20 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     SHENANDOAH              38.49N 78.62W
02/11/2009  M60.00 MPH       PAGE               VA   MESONET

            PAGE COUNTY HS MESONET

0930 PM     TSTM WND DMG     WARRENTON               38.72N 77.80W
02/11/2009                   FAUQUIER           VA   EMERGENCY MNGR

            MULTIPLE TREES DOWN COUNTY-WIDE PER 911 CENTER.

&&

LEE
Local storm report, Feb 11, 10:51 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1051 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     1 SW LURAY              38.66N 78.47W
02/11/2009                   PAGE               VA   TRAINED SPOTTER

            TREES DOWN AND POWER LINES DOWN IN LURAY.

1014 PM     TSTM WND DMG     WHEATON                 39.04N 77.06W
02/11/2009                   MONTGOMERY         MD   EMERGENCY MNGR

            TREES DOWN

&&

LEE
Local storm report, Feb 11, 11:00 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     MCCOOLE                 39.45N 78.97W
02/11/2009                   ALLEGANY           MD   EMERGENCY MNGR

            TREES DOWN

0800 PM     TSTM WND DMG     MAYSVILLE               39.12N 79.17W
02/11/2009                   GRANT              WV   TRAINED SPOTTER

            TREES DOWN

0803 PM     TSTM WND DMG     CUMBERLAND              39.65N 78.76W
02/11/2009                   ALLEGANY           MD   EMERGENCY MNGR

            MULTIPLE TREES DOWN

0805 PM     TSTM WND DMG     PETERSBURG              39.00N 79.13W
02/11/2009                   GRANT              WV   TRAINED SPOTTER

            TREES DOWN

0820 PM     TSTM WND DMG     DEERFIELD               38.20N 79.41W
02/11/2009                   AUGUSTA            VA   EMERGENCY MNGR

            TREES DOWN

0825 PM     TSTM WND DMG     MOOREFIELD              39.06N 78.97W
02/11/2009                   HARDY              WV   EMERGENCY MNGR

            TREE DOWN

0830 PM     TSTM WND GST     KEYSER                  39.44N 78.98W
02/11/2009  M61.00 MPH       MINERAL            WV   CO-OP OBSERVER

0830 PM     TSTM WND DMG     CHURCHVILLE             38.23N 79.16W
02/11/2009                   AUGUSTA            VA   EMERGENCY MNGR

            TREES DOWN

0840 PM     TSTM WND DMG     FISHERSVILLE            38.10N 78.97W
02/11/2009                   AUGUSTA            VA   EMERGENCY MNGR

            TREES DOWN

0900 PM     HAIL             HAYFIELD                39.23N 78.29W
02/11/2009  M0.75 INCH       FREDERICK          VA   TRAINED SPOTTER

0908 PM     TSTM WND GST     FRONT ROYAL             38.92N 78.18W
02/11/2009  M62.00 MPH       WARREN             VA   TRAINED SPOTTER

0914 PM     TSTM WND GST     SHENANDOAH              38.49N 78.62W
02/11/2009  M60.00 MPH       PAGE               VA   MESONET

            PAGE COUNTY HS MESONET

0915 PM     TSTM WND DMG     1 SW LURAY              38.66N 78.47W
02/11/2009                   PAGE               VA   TRAINED SPOTTER

            TREES DOWN AND POWER LINES DOWN IN LURAY.

0915 PM     TSTM WND GST     STANARDSVILLE           38.30N 78.44W
02/11/2009  M60.00 MPH       GREENE             VA   TRAINED SPOTTER

0925 PM     TSTM WND DMG     BOYCE                   39.09N 78.06W
02/11/2009                   CLARKE             VA   TRAINED SPOTTER

            TREES DOWN ON POWER LINES.

0930 PM     TSTM WND DMG     WARRENTON               38.72N 77.80W
02/11/2009                   FAUQUIER           VA   EMERGENCY MNGR

            MULTIPLE TREES DOWN COUNTY-WIDE PER 911 CENTER.

1014 PM     TSTM WND DMG     WHEATON                 39.04N 77.06W
02/11/2009                   MONTGOMERY         MD   EMERGENCY MNGR

            TREES DOWN

&&

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Extreme Western Allegany

When
February 12, 2:59 AM EST
Where
Extreme Western Allegany forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

A wind gust of 59 mph was measured in Frostburg.

High Wind, Washington

When
February 12, 3:30 AM EST to 6:30 AM EST
Where
Washington forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Wind gusts of 51 to 57 knots were measured across Washington County.

High Wind, Montgomery

When
February 12, 4:15 AM EST to 11:00 AM EST
Where
Montgomery forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Wind gusts of 51 to 56 knots were measured across Montgomery County.

High Wind, Frederick

When
February 12, 4:30 AM EST to 9:00 AM EST
Where
Frederick forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Wind gusts of 50 to 54 knots were measured across Frederick County.

High Wind, Carroll

When
February 12, 4:44 AM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

A wind gust of 50 knots was measured at Westminster.

High Wind, Harford

When
February 12, 4:45 AM EST
Where
Harford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer

Numerous trees were down due to high winds around Fallston.

High Wind, Anne Arundel

When
February 12, 7:29 AM EST
Where
Anne Arundel forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

A wind gust of 50 knots was measured at KBWI.

High Wind, Howard

When
February 12, 7:30 AM EST
Where
Howard forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown

Wind gusts were estimated around 50 knots across Howard County.

High Wind, Southern Baltimore

When
February 12, 7:30 AM EST
Where
Southern Baltimore forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Wind gusts were estimated around 50 knots across southern Baltimore County.

High Wind, Northern Baltimore

When
February 12, 11:45 AM EST
Where
Northern Baltimore forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

A large tree fell down on eight cars in the Chatsworth School parking lot in Reisterstown.

High Wind, Central and Eastern Allegany

When
February 12, 1:31 PM EST
Where
Central and Eastern Allegany forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

A wind gust of 50 knots was measured in Cumberland.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153373, 153375, 153377, 153376, 153378, 153382, 153383, 153379, 153381, 153380, 153374.